News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Nephrology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Nephrology Answers List

Forum Name: Nephrology Symptoms

Question: need opinion elevated potassium


 joe0987 - Tue Sep 13, 2005 10:29 pm

I'm a 45 year old male, hypertensive and on beta blockers since age 22 (controlled, rarely over 140/90, typically 133/82, lower in evening), taking lipitor and 1 asperin every day . One year ago my comp metabolic panel came back with elevated potassium ( 5.8 on a 5.4 max scale), but the nurse stabbed me good so on the repeat test they were careful and it was 5.5 on 5.4 max scale. 6 months ago everything fell into normal range (BUN,Creatine etc.)
I just had another comp metabolic panel and the nurse had to use a syringe (sp?) to draw my blood; stabbed me really bad ( They historically always have trouble finding my viens).
Now my potassium is elevated again, every thing else was normal. GP wants me to repeat in 1 month.
I am worried about kidney failure because I read about it on the web as a cause of elevated potassium and scared myself because the one test they right did a year ago showed 5.5.
Am I really at risk for kidney failure?? Should I be evaluated by a nephrologist??
I don't have diabetes and no one in my family has ever had kidney problems.
 Theresa Jones, RN - Wed Sep 14, 2005 8:54 am

User avatar Hi joe0987,
Hypertensive states may affect all body organs. In answer to your question, yes, your kidneys may become affected and an evaluation by a Nephrologist is certainly warranted with periodic follow-ups to be sure that there are no anomalies. My concern is elevated potassium levels may cause complications, for example, arrhythmia's of the heart. Have your elevated potassium levels been treated? If not I would certainly inquire about this with your physician.
Sincerely,
Rntdj

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here